Vaccine-induced thrombocytopenia and thrombosis after the fifth Sputnik vaccine

To the editor:

Since February 2021, very rare cases of thrombocytopenia with thrombocytopenia syndrome, later called vaccine-induced immune thrombocytopenia (VITT) have been reported after receiving the adenovirus vector vaccines ChAdOx1 nCoV-19 (Oxford-AstraZeneca) and Ad26.COV2. S (Johnson & Johnson-Janssen). Such reports prompted regulatory action in the United States, Europe, and other countries. A report of a large case series of 220 patients described the clinical features and diagnostic criteria for this disorder.1 Other adenovirus vector vaccines are available, including Ad5-nCoV (CanSinoBio Biologics) and Gam-COVID-Vac (Sputnik V); The latter uses the heterogeneous recombinant adenovirus approach in two injections (rAd26 Prime and rAd5 Booster) 21 days apart.2

Estimates of the incidence of VITT range from 3.2 to 16.1 cases per million doses for ChAdOx1 nCoV-19, 1.7 to 3.7 cases per million doses for Ad26.COV2.S, and 0.0081 cases per million doses for Ad5-nCoV.3 Results of repeated literature searches indicated that no cases had been reported after the administration of the Sputnik V vaccine as of August 12, 2022. According to the consolidated data reports published by the Argentine Ministry of Health, as of May 31, 2022, a total of 13 cases of VITT cases; Eleven cases were reported after administration of ChAdOx1 nCoV-19 vaccine (0.37 cases per million doses) and 2 cases after administration of 20,538,979 doses of Sputnik V vaccine (0.1 cases per million doses).4

As part of the Vaccine Vigilance Against Covid-19 (ViVa), we collected detailed information regarding one case of VITT that was reported after receiving the Sputnik V vaccine at an Argentine public vaccination center on July 15, 2021. (Details regarding study supervision are in the Appendix Supplementary, available with the full text of this letter at NEJM.org.) A 24-year-old woman never exposed to heparin experienced abdominal pain on the seventh day after receiving it. Continuous headache, vomiting, and facial bruising started on day 8 and day 9. Despite this typical presentation and time-to-onset data, VITT was not suspected until severe focal neurological symptoms developed 36 hours later. On day 11, CT scan showed thrombosis and cerebral sinus hemorrhage. The patient’s platelet count was 27,000 per milliliter, and was DrThe lower level was 2,000 nanograms per milliliter (reference value, <250 nanograms per milliliter), which corresponds to 4,000 fibrinogen equivalent units (FEU; reference value, <500 FEU). The patient died on the 14th day. In this well-documented fatal case, symptoms appeared 5 to 30 days after vaccination, and thrombocytopenia and thrombosis were confirmed by diagnostic and surgical procedures. DrThe level of opacities was at least eight times higher than the upper limit of the normal range, and the level of IgG antibody against platelet factor 4 was 68% in the enzyme-linked immunosorbent assay (Asserachrom HPIA-IgG; reference value, ≤12%). These results meet the Tier 1 criteria of determination of certainty for defining the BTS status of thrombocytopenia-associated thrombocytopenia.5 It is classified as a specific VITT according to the condition definition criteria for VITT as defined by the UK Hematology Committee.1

The potential for VITT yet Sputnik V adenovirus vector vaccine has not been cited in regulatory warnings or in the media. The Sputnik V vaccine has been widely distributed in 71 countries in Latin America, Asia and Africa.2 Since even a very low case rate can result in hundreds of cases, it is necessary to raise public awareness and take steps to expand early detection of VITT after the administration of the Sputnik V vaccine.

Raquel Herrera Comulio, Ph.D.
National University of Cordoba, Cordoba, Argentina
[email protected]

Samantha Lynn, Ph.D.
Institute of Pharmacovigilance Sciences, Southampton, UK

Disclosure forms provided by the authors are available with the full text of this letter at NEJM.org.

This message was published on September 14, 2022, in NEJM.org.